Alert archive / Oklahoma / Flash Flood Watches in 2009

Flash Flood Watch 2, NWS Norman, OK

April 29, 200913 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this flash flood watch at Apr 29, 2009, 12:07 PM CDT for 13 counties in Oklahoma; 8 counties in Texas. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 12:07 PM CDT (17:07 UTC)
Expired
Apr 30, 2009, 7:00 AM CDT
In force
19 hr
Issued by
NWS Norman, OK
Flood severity
None
All 21 counties

Atoka County, OK, Bryan County, OK, Carter County, OK, Comanche County, OK, Cotton County, OK, Jackson County, OK, Jefferson County, OK, Johnston County, OK, Kiowa County, OK, Love County, OK, Marshall County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood watch went out at Apr 29, 10:27 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 29, 10:27 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1027 AM CDT WED APR 29 2009

.UPDATE...
LARGE AREA OF RAIN/THUNDERSTORMS MOVING EAST ACROSS THE AREA WITH
SCATTERED ACTIVITY CONT TO DEVELOP ACROSS SOUTHWEST OK AND WESTERN
NORTH TEXAS. LARGE COMPLEX OF THUNDERSTORMS WILL CONT TO MOVE EAST
THIS MORNING/EARLY AFTN WITH CONTINUED DEVELOPMENT ACROSS
SOUTHERN OK/WESTERN NORTH TX. HEAVY RAIN/FLOODING WILL ALSO REMAIN
A CONCERN WITH SEVERAL INCHES OF RAIN. HAVE ADJUSTED POPS TO
CURRENT RADAR TRENDS. SOME DECREASE OF CLOUD COVER IS EXPECTED
THIS AFTN IN WESTERN PORTIONS OF THE FA... WITH CLOUDS POTENTIALLY
HANGING TOUGH IN EASTERN PORTIONS OF CWA. ADDITIONAL THUNDERSTORMS
MAY DEVELOP TO THE WEST OF THE FA LATER TODAY AND AFFECT PORTIONS
OF THE FA TONIGHT. WILL SEND UPDATES SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 700 AM CDT WED APR 29 2009/

AVIATION...
A LARGE THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS THE AREA
THIS MORNING...AFFECTING ALL TERMINALS. IFR CEILINGS ARE INCLUDED
AT KOKC/KOUN/KGAG/KWWR...AND AT ALL OTHER TAF SITES...OCCASIONAL
HEAVY RAIN MAY BRING VISIBILITY DOWN INTO THE IFR CATEGORY AT
TIMES. TAFS ARE WRITTEN TO REFLECT THE END OF THE PRECIP THIS
AFTERNOON. IFR CEILINGS ARE INCLUDED AT KPNC/KOKC/KOUN LATE
TONIGHT...AND THE POSSIBILITY IS THERE AT OTHER SITES AS WELL.

TAYLOR

PREV DISCUSSION... /ISSUED 244 AM CDT WED APR 29 2009/

DISCUSSION...
CONVECTIVE ACTIVITY IS INCREASING ACROSS THE TEXAS
PANHANDLE...INTO WESTERN NORTH TEXAS AND WESTERN OKLAHOMA...IN
RESPONSE TO AN APPROACHING SHORT WAVE TROUGH. WE SEE NO REASON WHY
THIS ACTIVITY WILL NOT TRANSLATE ACROSS THE CWA THROUGH THE
MORNING AND INTO THE EARLY AFTERNOON. A FLASH FLOOD WATCH HAS BEEN
ISSUED BEGINNING AT 5 AM FOR MUCH OF NORTHERN OKLAHOMA...AS FLASH
FLOOD GUIDANCE VALUES STAND A GOOD CHANCE OF BEING REACHED. RECENT
RAINS IN NORTHER OKLAHOMA HAVE LEFT THE SOIL SATURATED AND UNABLE
TO ABSORB MUCH MORE WATER. THE CONVECTION IS EXPECTED TO MOVE OUT
OF THE CWA SOMETIME THIS AFTERNOON OR EARLY THIS EVENING AS THE
SHORT WAVE TROUGH EXITS THE AREA.

SUBSIDENCE BEHIND THE CONVECTION IS EXPECTED TO SUPPRESS FURTHER
DEVELOPMENT...AT LEAST FOR A TIME. A DRY LINE WILL SET UP ACROSS
THE PANHANDLES ON THURSDAY WITH A COLD FRONT POSITIONED JUST TO
THE NORTH OF THE AREA...WITH THE POSSIBILITY OF STORM DEVELOPMENT
ALONG THIS FRONT ON THURSDAY AFTERNOON. THE FRONT IS STILL
FORECAST TO MOVE SOUTHWARD ON FRIDAY...AND COULD STALL SOMEWHERE
NEAR THE RED RIVER EARLY SATURDAY MORNING. ISENTROPIC LIFT COULD
LEAD TO MORE RAIN FROM FRIDAY NIGHT INTO THE WEEKEND. THE NEXT
STRONG UPPER STORM SYSTEM IS FORECAST TO APPROACH THE AREA
SOMETIME IN THE MIDDLE OF NEXT WEEK.

TAYLOR

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  64  79  65 /  90  60  20  20
HOBART OK         76  62  83  63 /  60  30  10  10
WICHITA FALLS TX  75  66  83  67 /  90  30  10  10
GAGE OK           79  60  81  55 /  20  20  10  30
PONCA CITY OK     74  64  75  63 /  70  70  40  40
DURANT OK         76  66  80  68 / 100  50  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ006>008-
     011>013-017>020.

TX...NONE.
&&

22/25
Hazardous weather outlook, Apr 29, 11:55 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED APR 29 2009

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK AREA COVERS AN AREA SOUTHWEST OF A LINE FROM
CHEROKEE... TO EL RENO... TO ADA AND ATOKA OKLAHOMA. THIS INCLUDES
ALL OF WESTERN NORTH TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 3 AM.

IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
A LARGE AREA OF THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON.
MEANWHILE... A DRYLINE WILL CONTINUE TO DEVELOP ACROSS THE CENTRAL
PANHANDLES THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE
FROM THE SOUTHWEST U.S. ACROSS THE SOUTHERN PLAINS LATER TODAY AND
TONIGHT. WITH HEATING THE AIRMASS EAST OF THE DRYLINE IS EXPECTED TO
BECOME UNSTABLE LATER THIS AFTERNOON. ADDITIONAL SCATTERED
THUNDERSTORMS MAY DEVELOP NEAR AND EAST OF THE DRYLINE LATE THIS
AFTERNOON AND THIS EVENING MOVING ACROSS PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT. ANOTHER FOCUS FOR THUNDERSTORM
DEVELOPMENT IS AN OUTFLOW BOUNDARY FROM THE MORNING THUNDERSTORMS
THAT EXTENDS ACROSS NORTH TEXAS. SOME OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS... WITH LARGE HAIL AND STRONG WINDS THE MAIN
CONCERN. HOWEVER... AN ISOLATED TORNADO CAN NOT BE RULED OUT...
PRIMARILY IN THE AREA NEAR THE OUTFLOW BOUNDARY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 100 PERCENT.

OTHER HAZARDOUS WEATHER...
EXCESSIVE RAINFALL FROM THUNDERSTORMS TODAY MAY RESULT IN FLASH
FLOODING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. A FLASH FLOOD WATCH IS IN AFFECT THROUGH 7 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE STORMS WILL CONTINUE EACH DAY THROUGH AT LEAST
FRIDAY... AND POSSIBLY INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL ARE EXPECTED INTO EARLY NEXT WEEK...WHICH
COULD LEAD TO BOTH LOCALIZED FLOODING AND MAINSTEM RIVER FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, Apr 29, 10:17 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1017 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             LONE GROVE              34.18N 97.26W
04/29/2009  E0.75 INCH       CARTER             OK   AMATEUR RADIO

&&

DW/TY
Local storm report, Apr 29, 10:31 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1031 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             ARDMORE                 34.17N 97.13W
04/29/2009  E0.88 INCH       CARTER             OK   AMATEUR RADIO

&&

DW
Local storm report, Apr 29, 10:55 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND GST     2 NNE ADA               34.80N 96.67W
04/29/2009  M65 MPH          PONTOTOC           OK   MESONET

&&

DW/TY
Special weather statement, Apr 29, 11:02 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1102 AM CDT WED APR 29 2009

TXZ085-088-291615-
WILBARGER TX-BAYLOR TX-
1102 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF LAKE KEMP AT
1103 AM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BAYLOR AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Local storm report, Apr 29, 11:05 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     RATLIFF CITY            34.45N 97.51W
04/29/2009                   CARTER             OK   EMERGENCY MNGR

            SEVERAL TELEPHONE POLES AND POWER LINES WERE DOWNED
            BETWEEN RATLIFF CITY AND FOX. AN ANCHORED DOWN OIL
            PULLING UNIT WAS BLOWN ON RANCH ROAD.

&&

DW/TY
Local storm report, Apr 29, 11:34 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1134 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             FILLMORE                34.27N 96.50W
04/29/2009  E0.75 INCH       JOHNSTON           OK   CO-OP OBSERVER

&&

DW/TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:06 AM CDTSevere Thunderstorm WarningOUNJackson39 min
Apr 29, 2:09 AM CDTFlash Flood WatchOUNAlfalfa, Blaine, Garfield, Grant, Kay, Kingfisher and 4 more10 hr
Apr 29, 2:22 AM CDTAreal Flood AdvisoryOUNHarper, Woods3 hr
Apr 29, 2:43 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman62 min
Apr 29, 3:56 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman79 min
Apr 29, 4:07 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman3 hr
Apr 29, 5:12 AM CDTAreal Flood WarningOUNCaddo, Comanche, Kiowa, Tillman4 hr
Apr 29, 6:41 AM CDTAreal Flood AdvisoryOUNCaddo, Grady, Greer, Jackson, Kiowa, Tillman and 1 more3 hr
Apr 29, 7:38 AM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
Apr 29, 8:07 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens53 min
Apr 29, 8:18 AM CDTAreal Flood AdvisoryOUNCotton, Jefferson, Stephens3 hr
Apr 29, 8:53 AM CDTFlash Flood WarningOUNCotton, Jefferson, Stephens3 hr
Apr 29, 8:59 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens61 min
Apr 29, 9:17 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman3 hr
Apr 29, 9:58 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray62 min
Apr 29, 10:06 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Jefferson, Love, Murray114 min
Apr 29, 10:07 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Murray, Pontotoc, Pottawatomie and 1 more53 min
Apr 29, 10:18 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma117 min
Apr 29, 10:34 AM CDTRiver Flood WarningOUNHarper, Woods, Woodward9 hr
Apr 29, 10:34 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward28 hr
Apr 29, 10:38 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole67 min
Apr 29, 10:47 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall58 min
Apr 29, 11:13 AM CDTAreal Flood AdvisoryOUNCarter, Coal, Hughes, Johnston, Love, Marshall and 2 more3 hr
Apr 29, 11:43 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan62 min
Apr 29, 11:51 AM CDTFlash Flood WarningOUNAtoka, Bryan, Carter, Johnston, Love, Marshall3 hr
Apr 29, 12:15 PM CDTAreal Flood AdvisoryOUNCarter, Murray2 hr
Apr 29, 1:07 PM CDTAreal Flood AdvisoryOUNJefferson113 min
Apr 29, 1:37 PM CDTAreal Flood WarningOUNHarmon, Jackson, Kiowa, Tillman6 hr
Apr 29, 1:46 PM CDTAreal Flood WarningOUNCotton, Jefferson, Stephens6 hr
Apr 29, 1:59 PM CDTRiver Flood WarningOUNOklahoma7 hr
Apr 29, 1:59 PM CDTRiver Flood WarningOUNPottawatomie, Seminole7 hr
Apr 29, 2:19 PM CDTAreal Flood WarningOUNCarter, Love, Murray6 hr
Apr 29, 2:29 PM CDTRiver Flood WarningOUNCotton3 days
Apr 29, 4:08 PM CDTSevere Thunderstorm WarningOUNJefferson67 min
Apr 29, 4:13 PM CDTAreal Flood WarningOUNMarshall6 hr
Apr 28, 10:28 PM CDTSevere Thunderstorm WarningOUNFoard, Knox62 min
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman61 min
Apr 29, 12:29 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger61 min
Apr 29, 1:05 AM CDTAreal Flood AdvisoryOUNFoard, Hardeman3 hr
Apr 29, 3:08 AM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min
Apr 29, 10:11 AM CDTAreal Flood AdvisoryOUNWichita2 hr
Apr 29, 12:03 PM CDTFlash Flood WarningOUNClay, Wichita, Wilbarger3 hr
Apr 29, 1:31 PM CDTSevere Thunderstorm WarningOUNClay59 min
Apr 29, 2:28 PM CDTSevere Thunderstorm WarningOUNClay47 min
Apr 29, 2:59 PM CDTAreal Flood WarningOUNArcher, Clay, Wichita6 hr
Apr 29, 4:25 PM CDTFlash Flood WarningOUNClay3 hr

Nearby

Flash Flood Watches in Oklahoma, 2009Flash Flood Watches in Texas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.